HomeAnswersCardiologymetoprololPlease advise on how to stop taking Metoprolol safely.

How to stop taking tablet Metoprolol safely without cardiac side effects?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. K. Shobana

Published At October 28, 2021
Reviewed AtJanuary 2, 2024

Patient's Query

Hello doctor,

I am a 49-year-old male. My height is 6'1", and my weight is 309 lbs. I have been diagnosed with sleep apnea. I have had atrial fibrillation in the past, but that was related to alcohol withdrawal. I quit alcohol four years ago. I have also started to eat healthy, trying to exercise, and lead a healthy lifestyle. I have lost 9 lbs in the last two weeks. In the routine cardiac examination of the previous two months, I do not have atrial fibrillation. I have occasional palpitations. I have also had an ultrasound of my heart, and the findings were normal. I had an electrocardiogram that showed a left atrium issue that was related to sleep apnea. Almost two weeks ago, I had a follow-up with my cardiologist, I ended up seeing a nurse practitioner, and she prescribed me Metoprolol. My problem is Metoprolol. This medication has collapsed my blood pressure. After two days of taking Metoprolol, I was admitted to the hospital with a blood pressure reading of 196/94 mmHg and a heart rate of 110 bpm. Now, I am dealing with severe panic attacks, bouts of depression, brain fog, lack of enthusiasm, confusion, stomach issues, insomnia, and nightmares. I am crying for no reason and feel like I am losing my mind. Please advise on how to stop taking Metoprolol safely.

Hello,

Welcome to icliniq.com.

You have the following issues such as High blood pressure, Obstructive sleep apnea, and Suspicion of atrial fibrillation. For high blood pressure (BP), you can continue taking tablet Lisinopril. Along with it, do regular exercise, lose weight, avoid alcohol, sleep well, and avoid depression. Suppose these measures do not control BP, double the dose of this medicine. Take these medicines only once in 24 hours, preferably in the morning. Kindly consult an ENT (Otorhinolarngologist) to look for any nasal obstructions. It is good that you had two holter monitorings with no atrial fibrillation have. I suggest you do an ECG (electrocardiogram) when you have palpitation to check for atrial fibrillation. Regarding Metoprolol, taper the dose to half for one week and then stop taking it. Kindly monitor your heart rate during these days and after the complete withdrawal of Metoprolol. Take care.

Patient's Query

Hello doctor,

Thanks for the reply. Should I take half a pill twice daily or a half pill once daily? Thanks.

Hello,

Welcome back to icliniq.com.

Kindly take a half pill twice daily. Regards.

Patient's Query

Hello doctor,

Thank you so much for the reply. I am feeling good now. Thanks again.

Hello,

Welcome back to icliniq.com.

Thank you and take care.

Patient's Query

Hello doctor,

Thanks for the reply. I am on the second day of tapering tablet Metoprolol to half and taking one tablet of Lisinopril. Now my BP has been greatly improved. But I feel like I lack stamina, and my heart rate is raised. I can feel my heart beating faster. I did not have that before taking the Metoprolol. Is this normal? Thanks.

Hello,

Welcome back to icliniq.com.

Heartbeats are felt when the heart rate is high, low, or irregular. It is also felt when one is anxious. Metoprolol has little effect on BP. If your BP rises after you withdraw Metoprolol, you may increase the dose of Lisinopril. Take care.

Patient's Query

Hello doctor,

Thanks for the reply. My BP is doing great, but my heart rate increases fast even while doing a small task. I never had that before the Metoprolol. Is this common during tapering the Metoprolol? Thanks.

Hello,

Welcome back to icliniq.com.

Yes, that is common due to withdrawal of beta-blockers. And it is safe to exercise. Take care.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Muhammad Zohaib Siddiq
Dr. Muhammad Zohaib Siddiq

Cardiology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Cardiology

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy